Alert archive / Vermont / Wind Advisories in 2015

Wind Advisory 4, NWS Burlington, VT

October 24, 2015Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, New York

NWS Burlington, VT issued this wind advisory at Oct 24, 2015, 2:56 PM EDT for Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, New York. It took effect at Oct 24, 2015, 10:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2015, 2:56 PM EDT (18:56 UTC)
In effect from
Oct 24, 2015, 10:00 PM EDT
Expired
Oct 25, 2015, 6:00 AM EDT
In force
8 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 23 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WWUS71 KBTV 241856
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
256 PM EDT SAT OCT 24 2015

NYZ028-VTZ001-002-005-251000-
/O.NEW.KBTV.WI.Y.0004.151025T0200Z-151025T1000Z/
EASTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...PLATTSBURGH...ALBURGH...SOUTH HERO...
ST. ALBANS...BURLINGTON
256 PM EDT SAT OCT 24 2015

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EDT
SUNDAY.

* LOCATIONS...THE NORTHERN CHAMPLAIN VALLEY, ESPECIALLY AREAS
  CLOSE TO LAKE CHAMPLAIN

* HAZARDS...STRONG GUSTY SOUTH WINDS.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THIS EVENING THROUGH SUNRISE SUNDAY.

* IMPACTS...ISOLATED POWER OUTAGES. SCATTERED TREE LIMB DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH, OR
WIND GUSTS FROM 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
ISOLATED POWER OUTAGES AND SCATTERED TREE LIMB DAMAGE IS ALSO
EXPECTED. 

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$

JMG
2 follow-up statements
505 
WWUS71 KBTV 250153
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
953 PM EDT SAT OCT 24 2015

NYZ028-VTZ001-002-005-251000-
/O.CON.KBTV.WI.Y.0004.151025T0200Z-151025T1000Z/
EASTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...PLATTSBURGH...ALBURGH...SOUTH HERO...
ST. ALBANS...BURLINGTON
953 PM EDT SAT OCT 24 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON CONTINUES THE WIND
ADVISORY...UNTIL 6 AM EDT SUNDAY.

* LOCATIONS...THE NORTHERN CHAMPLAIN VALLEY... ESPECIALLY AREAS 
  CLOSE TO LAKE CHAMPLAIN

* HAZARDS...STRONG GUSTY SOUTH WINDS.

* WINDS...CONTINUED SOUTH 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THIS EVENING THROUGH SUNRISE SUNDAY.

* IMPACTS...ISOLATED POWER OUTAGES. SCATTERED TREE LIMB DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH... OR
WIND GUSTS FROM 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
ISOLATED POWER OUTAGES AND SCATTERED TREE LIMB DAMAGE IS ALSO
EXPECTED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$
885 
WWUS71 KBTV 251028
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
628 AM EDT SUN OCT 25 2015

NYZ028-VTZ001-002-005-251130-
/O.EXP.KBTV.WI.Y.0004.000000T0000Z-151025T1000Z/
EASTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-WESTERN CHITTENDEN-
INCLUDING THE CITIES OF...PLATTSBURGH...ALBURGH...SOUTH HERO...
ST. ALBANS...BURLINGTON
628 AM EDT SUN OCT 25 2015

...WIND ADVISORY HAS EXPIRED...

WE HAVE ALLOWED THE WIND ADVISORY TO EXPIRE DUE TO WINDS WEAKENING
BELOW THE SUSTAINED 30 MPH OR WIND GUSTS ABOVE 46 MPH CRITERIA.
CURRENT OBS SHOW WINDS ARE NOW IN THE 10-20 MPH RANGE WITH SOME
GUSTS TO 30-35 MPH.

$$

RDEAL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Oct 24, 1:36 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 24, 1:36 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
136 PM EDT SAT OCT 24 2015

.SYNOPSIS...
CLEAR SKIES AND QUIET WEATHER UNDER HIGH PRESSURE WILL GIVE WAY
TO AN ADVANCING UPPER LEVEL TROUGH AND ASSOCIATED SURFACE COLD FRONT
LATE THIS EVENING. WIDESPREAD LIGHT RAIN SHOWERS WILL MOVE ACROSS
THE NORTH COUNTRY FROM THIS EVENING THROUGH SUNDAY MORNING. THIS
FRONTAL SYSTEM WILL SEE TEMPERATURES SLIGHTLY BELOW NORMAL WITH
SOME LINGERING SHOWERS ON SUNDAY. THE NEXT BIG CHANCE FOR SHOWERS
WILL BE MID WEEK AS A STRONGER SYSTEM WILL TRAVERSE THE NORTH
COUNTRY BRINGING WIDESPREAD SHOWERS WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
AS OF 1030 AM EDT SATURDAY...GOING FORECAST REMAINS IN GOOD SHAPE
AND ONLY MINOR CHANGES NEEDED AS OF LATE MORNING. PRIMARY
ADJUSTMENT WAS TO TWEAK TIMING OF ARRIVAL OF THICKER CLOUDS ACROSS
OUR EASTERN COUNTIES UNTIL LATER THIS AFTERNOON, AND TO SLOW
WARMING TRENDS ACROSS OUR EASTERN VT COUNTIES WHERE INVERSION IS
HOLDING FIRM. REST OF FORECAST LARGELY UNCHANGED. ENJOY YOUR DAY.

PREVIOUS DISCUSSION AS OF 410 AM EDT SATURDAY...A STRONG
SUBSIDENCE INVERSION HAS DEVELOPED UNDER THE BROAD HIGH PRESSURE
SYSTEM OVER THE NORTH COUNTRY. COMBINED WITH STRONG RADIATIONAL
COOLING THIS EVENING THE TEMPS BELOW 3000 FEET ARE IN THE MID TO
LOW 20S WITH THE SUMMIT TEMPS IN THE UPPER 30S TO LOW 40 IN THE
HIGH PEAKS REGION OF THE ADIRONDACKS. EXPECT THIS INVERSION TO
PERSIST THROUGH THE DAY SO MAX TEMPS FOR MOST OF THE FORECAST AREA
INCLUDING THE HIGH TERRAIN SHOULD BE IN UPPER 40S TO LOW 50S UNDER
MODERATE WARM AIR ADVECTION. CLOUDS FROM THE ADVANCING UPPER LEVEL
LOW WILL INCREASE SHORTLY THUS INHIBITING HOW MUCH WE WOULD
OTHERWISE BE ABLE TO WARM UNDER THE HIGH PRESSURE.

AS A 700MB TROUGH AXIS MOVES INTO THE GREAT LAKES LATE THIS
AFTERNOON, THE PRESSURE GRADIENT BETWEEN THE INCOMING TROUGH AND
DEPARTING HIGH WILL INCREASE SIGNIFICANTLY AND SOUTHERLY RETURN
FLOW WINDS WILL RAPIDLY INCREASE. WITH THE STRONG INVERSION
BOUNDARY LAYER WINDS WILL MIX DOWN TO THE SURFACE AND SHOULD
PRODUCE GUSTY 20-30KT WINDS BEGINNING LATE THIS AFTERNOON.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH MONDAY/...
AS OF 430 AM EDT SATURDAY...THIS EVENING THE INCREASING CLOUDS
WILL BE THE FIRST SIGN OF THE ADVANCING SHORTWAVE. GUIDANCE STILL
POINTS TO THIS BEING A VERY FAST MOVING PROGRESSIVE FRONTAL SYSTEM
WITH WINDS 700MB WINDS BETWEEN 40-50KTS INITIALLY. ANTICIPATE
WIDESPREAD SHOWERS MOVING INTO NORTHERN NEW YORK EARLY IN THE
EVENING AND THEN RAPIDLY MOVING EASTWARD ACROSS THE NORTH COUNTRY.
WITH STRONG SOUTHWEST FLOW, THE CHAMPLAIN VALLEY MAY GET SHADOWED
SO I TRENDED BACK TOTAL RAINFALL VALUES IN THE CHAMPLAIN VALLEY.
OVERALL I ANTICIPATE BETWEEN 0.10" TO AROUND 0.3" INCHES OF RAIN
ACROSS THE FORECAST AREA. THE MAIN FRONTAL SHOWERS SHOULD BE
EXITING THE NORTH COUNTRY BY DAY BREAK WITH ONLY SOME LINGERING
OROGRAPHIC SHOWERS DURING THE DAY ON SUNDAY. ANTICIPATE PLENTY OF
CLOUD COVER AROUND POST FRONT AS THE 850MB TROUGH AXIS WILL JUST
BE ENTERING INTO NORTHERN NEW YORK BY 12-14Z. AS THE UPPER LEVEL
TROUGH CROSSES INTO THE NORTH COUNTRY THE WINDS BEHIND WILL TURN
NORTHWEST BRINGING A RETURN OF SOME COLD AIR. HOWEVER THE BULK OF
THE COLD AIR WONT DROP FAR ENOUGH SOUTH TO SIGNIFICANTLY IMPACT
MUCH OF NEW YORK OR VERMONT. TEMPS WILL DROP SLIGHTLY FROM THE
SEASONABLE NORMAL IN THE 50S SUNDAY TO THE UPPER 40S ON MONDAY.
BEHIND THIS FRONT WILL BE A WEAK HIGH WITH RELATIVELY DRY AIR AND
QUIET WEATHER EXPECTED FOR MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 353 AM EDT SATURDAY...MAIN ISSUE DURING THE EXTENDED FCST
PERIOD WILL BE TIMING AND QPF AMTS WITH VIGOROUS UPR TROUGH AND
FRONTAL SYSTEM EXPECTED TO CROSS THE NERN CONUS WEDNESDAY INTO
THURSDAY. TIMING DIFFERENCES ARE APPARENT BETWEEN 00Z ECMWF AND
THE QUICKER 00Z GFS WITH THIS SYSTEM.

FORECAST PERIOD BEGINS QUIET MONDAY NIGHT...TUESDAY...AND LIKELY
THE FIRST HALF OF TUESDAY NIGHT AS STRONG SFC ANTICYCLONE
TRANSLATES EWD ACROSS THE NERN CONUS AND EVENTUALLY INTO THE GULF
OF MAINE AND SOUTH OF NOVA SCOTIA. SHOULD SEE PARTLY SUNNY
CONDITIONS TUESDAY WITH HIGHS IN THE LOW/MID 50S...FOLLOWED BY AN
INCREASE IN CLOUDS TUESDAY NIGHT WITH INCREASING LOW-LEVEL WAA IN
DEVELOPING S-SWLY RETURN FLOW ON WRN PERIPHERY OF DEPARTING
ANTICYCLONE. USED A BLEND OF 00Z GFS/ECMWF TIMING TO ACCOUNT FOR
DIFFERENCES ATTM BETWEEN THE TWO GLOBAL MODELS. ISENTROPIC ASCENT
AHEAD OF WARM FRONT BRINGS FIRST PRECIPITATION INTO THE REGION
BETWEEN 06-12Z WED PER 00Z GFS...BUT NOT UNTIL 18Z WED - 00Z THU
IN THE LATEST ECMWF. OFFICIAL FCST SHOWS DEVELOPMENT OF CHANCE
-SHRA WEDNESDAY MORNING...FOLLOWED BY 70-80 POPS WED NIGHT INTO
THURSDAY FOR MODERATE RAINFALL WITH BEST QG FORCING. WITH LOW-
LEVEL TRAJECTORIES FROM THE ERN GULF OF MEXICO...ANTICIPATE GOOD
MOISTURE AVAILABLITY...AND MODELS SEEM IN LINE WITH QPF AMTS OF
1-2" AREAWIDE. THIS REPRESENTS AN INCREASE IN QPF FROM PREVIOUS
RUNS. GOOD MID-UPR LEVEL TROUGH AMPLIFICATION OCCURS IN
CONJUNCTION WITH SFC COLD FRONTAL PASSAGE DURING THE DAY THURSDAY.
MAY SEE A FINAL ROUND OF HVY RAIN SHOWERS FOLLOWED BY WLY WIND
SHIFT LATER THURSDAY AND GUSTY WINDS WITH ONSET OF COLD ADVECTION
AND STEEP LOW-LEVEL LAPSE RATES. WILL SEE ABOVE NORMAL TEMPS WITH
HIGHS IN THE MID 50S WED...ONLY DROPPING INTO THE UPR 40S WED
NIGHT...AND NEAR 60F IN SPOTS FOR THURSDAY AHEAD OF THE COLD
FRONT. COOLER AND DRIER CONDITIONS ANTICIPATED THURSDAY NIGHT AND
FRIDAY IN W-NW FLOW REGIME. MAY SEE A FEW SPRINKLES/MTN FLURRIES
LATER THURSDAY NIGHT INTO FRIDAY MORNING. HIGHS FRIDAY WILL TREND
BACK SLIGHTLY BELOW NORMAL BASED ON CURRENT INDICATIONS...WITH
HIGHS IN THE MID-UPR 40S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...GUSTY SOUTHERLY WINDS WILL CREATE AREAS OF
TURBULENCE THROUGH TONIGHT WITH LOWERING CIGS ASSOCIATED WITH
DEVELOPING RAIN SHOWERS OVERNIGHT. EXPECT SURFACE WIND GUSTS
BETWEEN 20 AND 35 KNOTS THROUGH TONIGHT...WITH HIGHEST GUSTS IN
THE ALIGNED VALLEY LOCATIONS OF BTV/SLK AND MSS. AREAS OF WIND
SHEAR WILL BE POSSIBLE...ASSOCIATED WITH 2000 TO 4000 FEET ABOVE
GROUND LEVEL JET OF 45 TO 60 KNOTS. RAIN SHOWERS WILL ARRIVE BY
EARLY EVENING MSS AND SPREAD EAST INTO THE CHAMPLAIN VALLEY BY
MIDNIGHT. EXPECTING CIGS TO DECREASE TO MVFR LEVELS AT SLK/MPV BY
04Z WITH SOME IFR POSSIBLE AT MPV/SLK AND MSS BY EARLY SUNDAY
MORNING. MAINLY UNRESTRICTED VIS IN THE VALLEYS WITH 4 TO 6 SM
POSSIBLE IN THE MOUNTAIN SITES. WINDS SHIFT TO THE WEST/NORTHWEST
BY 15Z SUNDAY WITH A SLOW IMPROVING TREND EXPECTED. VFR CONDITIONS
WILL PREVAIL AT ALL SITES BY 18Z SUNDAY.

OUTLOOK 18Z SUNDAY THROUGH WEDNESDAY...
BUILDING HIGH PRESSURE WITH VFR CONDITIONS FROM 18Z SUNDAY THROUGH
00Z WEDS. NEXT SYSTEM WILL PRODUCE GUSTY SOUTH WINDS BY WEDNESDAY
WITH SHOWERS DEVELOPING. PERIODS OF MVFR CIGS/VIS WILL BE POSSIBLE
ON WEDS.

&&

.MARINE...
AS OF 1150 AM SATURDAY...A LAKE WIND ADVISORY IS IN EFFECT. WINDS
HAVE ALREADY INCREASED TO BETWEEN 25 AND 35 KNOTS AT COLCHESTER
REEF AND INDICATIONS ARE THAT THEY MAY PEAK OUT AROUND 40 KNOTS
TONIGHT. WAVES WILL BUILD 3 TO 6 FEET DURING THIS TIME PERIOD.
PEAK WINDS WILL BE FROM 5 PM SATURDAY THROUGH 8 AM SUNDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...DEAL
NEAR TERM...JMG/DEAL
SHORT TERM...DEAL
LONG TERM...BANACOS
AVIATION...TABER
MARINE...DEAL

Nearby

Wind Advisories in Vermont, 2015Wind Advisories in New York, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.